Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 18, 2002, 3:25 PM EDT for Wayne County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 18, 2002, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Wayne County, MI
The radar
The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:40 PM EDT | Thunderstorm Wind 56 E | Livonia, MI | Law enforcement reported that several large trees and power lines were blown down. Two large trees were also uprooted and damaged some of the fence around the Beth El Memorial Park Cemetery. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KDTX 181925 SVRDTX MIC163-182030- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 430 PM EDT * AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF PLYMOUTH...OR 18 MILES NORTHEAST OF ANN ARBOR...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REDFORD AT 340 PM EDT TAYLOR AT 345 PM EDT DEARBORN AT 350 PM EDT LINCOLN PARK...RIVERVIEW AT 355 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4243 8351 4221 8353 4211 8306 4243 8292 BGM WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:07 AM EDT, 12 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 3:07 AM EDT, 12 hours 18 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 307 AM EDT THU JUL 18 2002 A LOOK AT THE WATER VAPOR LOOP SHOWS SOUTHEASTERN MICHIGAN LYING IN BETWEEN A CUT OFF UPPER LOW OVER MISSOURI AND THE MAIN BRANCH OF THE JET ACROSS THE NORTHERN GREAT LAKES. A SHORT WAVE TROUGH IS ALSO NOTED ACROSS NORTHERN MINNESOTA. THE SURFACE ANALYSIS SHOWS A WEAK WAVY FRONT EXTENDING FROM CENTRAL WISCONSIN TO NORTHERN LOWER MICHIGAN THEN INTO CENTRAL LAKE HURON. KAPX 88D HAS SHOWN THE CONVECTION ALONG THIS BOUNDARY TO HAVE COMPLETELY DIMINISHED. NOT MUCH UPPER LEVEL SUPPORT ALONG THIS FRONT...SO I EXPECT THAT IT WILL TAKE INCREASING DIURNAL INSTABILITY TO ALLOW CONVECTION TO REDEVELOP ALONG THE FRONTAL BOUNDARY. BOTH THE LATEST RUC AND MESO ETA BRING THE SURFACE FRONT INTO THE TRI CITIES AND THUMB BETWEEN 09Z AND 12Z THIS MORNING...THEN SHOW THE FRONT SAGGING SOUTH ACROSS THE FORECAST AREA DURING THE DAY AS THE NORTHWEST FLOW ALOFT INCREASES. WITH THE SURFACE HIGH ACROSS NORTHERN ONTARIO PROGGED TO WEAKEN AND WITH AMPLE HEATING SOUTH OF THE BOUNDARY...I SUSPECT THAT THE MODELS MAY BE BRINGING THE FRONT THROUGH THE FORECAST AREA A LITTLE TOO FAST. A NARROW RIBBON OF HIGHER 850MB THETA-E WILL ADVECT INTO THE AREA ALONG AND JUST BEHIND THE FRONTAL BOUNDARY. WITH SOME BOUNDARY LAYER CONVERGENCE ALONG THE FRONTAL BOUNDARY AND INSTABILITY ON THE INCREASE...I EXPECT CONVECTION WILL REFIRE TODAY. MODIFIED MESO ETA SOUNDINGS FOR 88/68 FOR DETROIT SHOW 2300 J/KG CAPE WITH LIS NEAR -6C. 0 TO 6 KM SHEAR VALUES ARE QUITE WEAK AND WET BULB ZERO HEIGHTS WILL BE AROUND 12K FT...SO SEVERE THREAT APPEARS TO BE LIMITED. WITH PRECIPITABLE WATER INCREASING TO AROUND 1.75 INCHES AND K INDICES IN THE MID AND UPPER 30S...LOCALIZED HEAVY RAINFALL WILL ACCOMPANY THE STRONGER THUNDERSTORM UPDRAFTS. LACK OF REAL UPPER LEVEL DYNAMICS SUPPORTS JUST SCATTERED CONVECTION...SO NOT EXPECTING EVERYONE TO SEE THIS MUCH NEEDED RAINFALL. PRECIP CHANCES WILL BE LOWEST ACROSS THE SAGINAW VALLEY AND THUMB WHERE THE FRONT WILL MOVE THROUGH EARLIER IN THE DAY. WITH THE RUC SHOWING SOME WEAK SYNOPTIC LIFT IN THIS AREA AS THE SHORT WAVE OVER MINNESOTA TRACKS ACROSS NORTHERN MICHIGAN LATE THIS MORNING AND EARLIER THIS AFTERNOON...AND WITH THE MESO ETA SHOWING POST FRONTAL INSTABILITY AND WEAK CONVERGENCE...I WILL MAINTAIN CHANCE POPS IN THE NORTH. AFTERNOON TEMPS WILL BE STRONGLY DEPENDANT ON THE AMOUNT OF CLOUD COVER AND MOVEMENT OF THE FRONTAL BOUNDARY. I WILL STICK CLOSE TO PREVIOUS FCST AND GUIDANCE TEMPS WITH HIGHS RANGING FROM NEAR 90 IN THE SOUTH TO THE LOW 80S IN THE NORTH. I EXPECT THE FRONT TO BE LINGERING IN THE SOUTHERN COUNTIES THIS EVENING. SURFACE DEWPOINTS LOOK TO BE SLOW TO FALL OFF...SO SHOULD SEE LINGERING INSTABILITY NORTH OF THE FRONT INTO THE EVENING. I WILL THUS CARRY CHANCE POPS EVERYWHERE THIS EVENING. MODELS ARE SHOWING SOME DISAGREEMENT ON HOW FAR SOUTH THE FRONT WILL MOVE TONIGHT AND INTO THE DAY ON FRIDAY. THE AVN/NGM/CANADIAN SOLUTIONS ALL CARRY THE FRONT SOUTH OF THE STATE LINE EARLY FRIDAY MORNING AND THEN STALL THE BOUNDARY OUT ACROSS THE NORTHERN OHIO VALLEY DURING THE DAY. THE ETA HOWEVER TRIES TO DEVELOP A WEAK WAVE ALONG THE BOUNDARY AND THUS SHOWS AMPLE LOW LEVEL CONVERGENCE AND INSTABILITY ACROSS THE FAR SOUTHERN COUNTIES THROUGH THE DAY FRIDAY. NOT READY TO BUY INTO THIS IDEA...BUT SINCE ALL MODEL SOLUTIONS HAVE TRENDED SLOWER WITH THE SOUTHWARD MOVEMENT OF THIS FRONT ON FRIDAY...I WILL CARRY A CHANCE OF THUNDERSTORMS IN LENAWEE/MONROE COUNTIES. THE ETA SOLUTION SHOWS MORE LOW-MID LEVEL MOISTURE LINGERING ACROSS THE REST OF THE FORECAST AREA ON FRIDAY. I WILL THUS KEEP A MENTION OF PARTLY SUNNY SKIES. DRYER AIR SHOULD FILTER INTO THE REGION LATE FRIDAY AND FRIDAY NIGHT UNDER NORTHEAST FLOW TO CLEAR SKIES OUT. A SFC HIGH PRESSURE RIDGE ON SATURDAY AND DRY AIR WILL KEEP SKIES MOSTLY SUNNY...WITH TEMPERATURES IN THE 80S. .DTX...NONE. CONSIDINE
In the hours before
Special weather statement, Jul 18, 10:41 AM EDT, 4 hours 44 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-190200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1041 AM EDT THU JUL 18 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST LOWER MICHIGAN THIS AFTERNOON INTO TONIGHT. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. DISCUSSION... A COLD FRONT WILL CONTINUE TO PRESS SOUTH ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON. MOISTURE AND INSTABILITY AHEAD OF THIS FRONT WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. THE VERTICAL WIND FIELD IN THE ATMOSPHERE IS EXPECTED TO REMAIN WEAK TO MINIMIZE THE SEVERE WEATHER POTENTIAL FROM HAIL AND WIND. HOWEVER...WITH THE MOISTURE IN PLACE SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY AMOUNTS OF RAIN IN A SHORT PERIOD OF TIME...UP TO ONE INCH WITHIN ONE HOUR. THE COLD FRONT WILL MOVE THROUGH THE TRI CITIES AND THUMB EARLY THIS AFTERNOON...THEN MOVE THROUGH THE FLINT...PONTIAC AND PORT HURON VICINITY BETWEEN 4 AND 6 PM...THEN BECOME NEARLY STATIONARY ACROSS THE SOUTHERN COUNTIES TONIGHT. THUNDERSTORMS WILL DIMINISH AS THE FRONT PASSES THROUGH THE NORTHERN COUNTIES...ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTH TONIGHT. AGAIN...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE CRITERIA. THUNDERSTORM MOVEMENT WILL BE TO THE EAST BETWEEN 10 AND 15 MPH. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. OUTLOOK FOR FRIDAY AND SATURDAY... A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 94 ON FRIDAY AND NO HAZARDS ARE FORECAST ON SATURDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:17 PM EDT | Special Marine Warning | DTX | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.